advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Titusville, Florida, USA:

My 15 year old son has Type 1 diabetes. He was diagnosed 18 months ago. He is being treated for thrush and I was told that this is common in diabetics. He does not have any thrush in his mouth but is complaining of pain in swallowing any food and it has worsened in the last 24 hours. He just started Nystatin [a medication for yeast infection] today. How long will this take to help with the swallowing? Could you explain what thrush is?

Answer:

Thrush is a yeast infection. Moisture and sugar promote growth of yeast in the mouth. If your son has no obvious thrush in the mouth (white plaques), I assume the doctors are concerned about yeast infection of the esophagus [gullet]. This would be very uncommon in a 15 year old unless the blood sugars are very out of control. If your child does not have obvious thrush in the mouth, but complains of pain on swallowing, I would suggest a throat culture to look for strep throat. Your child may also have a viral infection. In either case, Nystatin treatment would do no harm.

TGL

Original posting 13 Jan 98

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.